Beginning in January 2023, the Folsom Police Department will be joining the Sacramento District Attorney’s “One Pill Can Kill” campaign to raise awareness in our community about the risks of fentanyl poisoning, educate parents about current drug trends, and give our community the tools to prevent a potential overdose.
What is Fentanyl?
Fentanyl is classified as an opioid drug, like heroin or morphine, but the difference lies in the dosage unit and potency. It can be up to 100 times stronger than morphine. Due to its powerful effects on the body, Fentanyl is generally prescribed in micrograms as opposed to milligrams like most prescription narcotics. In fact, Fentanyl can be lethal in excess of just two milligrams (for a comparison of a potentially lethal dose compared to a penny, see image to the right). A lethal dose of Fentanyl can be even less for some individuals.
In the illicit drug market, Fentanyl is usually sold as a white powder or counterfeit prescription pills. The Folsom Police Department regularly seizes both counterfeit pills and powdered Fentanyl although a majority of seizures have been counterfeited pills. These pills are usually manufactured by drug trafficking organizations to mimic common prescription medications such as Xanax, Oxycodone, and Adderall.
The Sacramento County Crime Lab reported that 98% of the most common pills purchased “on the street” were fake and 98% of those pills contained Fentanyl. In 2022, the Drug Enforcement Administration’s laboratory testing revealed that 6 out of 10 Fentanyl-laced fake prescription pills now contain a potentially lethal dose of Fentanyl. We have also seen a large increase in street narcotics advertised as heroin, methamphetamine, and cocaine that contained Fentanyl.
Combating this drug epidemic must involve a partnership between law enforcement, parents, school officials, and community groups. Education about Fentanyl poisoning is the first step. Advise your children that they should refrain from taking ANY pill that was not prescribed by a physician and retrieved from a pharmacy. Monitor your child’s social media accounts and online activity. Drug dealers will proactively contact children through social media and money transfer applications in attempts to develop new customers. Sadly, one ‘experiment’ with an illegal narcotic or a pill not prescribed by a doctor and obtained from a pharmacy could be lethal….one pill can kill.
What does a Fentanyl Overdose Look Like?
If you suspect a Fentanyl overdose, immediately call 911.
The symptoms of a potential overdose can include:
- Slow or no breathing
- Blue lips and nails
- Dizziness and confusion
- Choking/snoring sounds.
All Folsom Police and Fire personnel are equipped with Naloxone, a medication that can reverse the effects of Fentanyl poisoning in most cases.
For more information on the Sacramento District Attorney’s Office campaign, please visit www.1pillcankillsac.com